Wisconsin, 2017High Wind and Strong Wind in Wisconsin, March 7 to 8, 2017
March 7 to 8, 2017 · NWS GRB · 12 events in 9 counties and zones
A strong low pressure system moved from Ontario to Hudson Bay as high pressure drifted across the southern Mississippi Valley. The pressure difference created high winds across the western Great Lakes for two days.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved from Ontario to Hudson Bay as high pressure drifted across the southern Mississippi Valley. The pressure difference created high winds across the western Great Lakes for two days. Winds gusted over 45 mph across much of central and northeast Wisconsin for much of the event and gusts near 60 mph were measured at several locations. In some locations the high winds knocked out power; downed, snapped and uprooted trees; and caused roof damage. A couple of semitrailers on I-39 were toppled by the high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 7, 3:17 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 7, 3:17 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
317 PM CST Tue Mar 7 2017
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight and Wednesday
Issued at 317 PM CST Tue Mar 7 2017
A tight surface pressure gradient associated with strong low
pressure in western Ontario will remain across the forecast area
through Wednesday. Winds should diminish a bit tonight and then
increase once again Wednesday as mixing increases. Have opted to
keep the wind advisory in effect through Wednesday, though speeds
and gusts are expected to be below advisory criteria for a while
during the night. Think winds may be even stronger on Wednesday
than they were today.
Models showed some QPF in the area this afternoon/evening and
SPC had central and eastern Wisconsin in a general risk for
thunder. Radar mosaic of the Plains and western Great Lakes showed
showers moving east and rapidly developing from western Wisconsin
into South Dakota and Nebraska. Have a slight chance for showers
going through this evening to account for them and will be adding
a mention of thunder shortly. We should start to lose the steep
lapse rates around sunset so expect convection to diminish
thereafter. Have a mention of snow showers across northern
Wisconsin later tonight and Wednesday morning in cold cyclonic
flow as the low moves east.
Winds tonight should help to keep temperatures from tanking, but
cold advection will result in much cooler highs on Wednesday.
.LONG TERM...Wednesday Night Through Tuesday
Issued at 317 PM CST Tue Mar 7 2017
Primarily zonal flow remains in place Wednesday night through
Saturday. A high pressure system to the northwest over Alberta
will switch westerly flow over to the north by Thursday morning.
Tranquil and dry conditions are expected as the stationery front
is kept south of the region, stretched across Nebraska and Iowa
to the Wisconsin-Illinois border. The only exception will be a
few light lake effect snow showers over Vilas County during this
period.
A bit of a more tricky situation then develops for the end of the
weekend into Monday as the high pressure system over Canada
weakens, and the low pressure system over the central plains heads
to the region. An extended period of precipitation is expected
over the area Sunday night through Monday as weak warm air
advection enters the region along with a surface trough. The
overall strength of the warm air advection is still variable but
currently not expected to change over precipitation types from
snow to rain until Monday afternoon. Depending on the exact
placement of the center of the low as we get closer, it is
possible to see more mixed precipitation and possibly an earlier
or more extensive switch to rain across the Fox Valley or possibly
no switch if the low retains a more southerly track and we stay
in the cold sector. This potential system will be watched as it
draws closer.
With primarily northerly flow in store for the region through the
next few days and into the weekend, both high and low temperatures
will be a few degrees below normal. Temperatures then return
closer to normal with the weak warm air advection next Monday.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1154 AM CST Tue Mar 7 2017
Strong and gusty surface winds remain a concern today. LLWS is
expected overnight as winds within the first 2000 feet of the
surface increase and veer. More strong and gusty surface winds
are in store during the day on Wednesday as well.
At midday there were still some MVFR ceilings in far northern
Wisconsin but those clouds were on their way out of the state.
Expect VFR conditions to prevail through Wednesday morning, though
SPC had an outlook for general thunder across mainly central and
east central Wisconsin and surface lapse rates were quite steep.
So, cannot rule out thunderstorms but do not feel the chance is
high enough to warrant including in a tempo group.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CST Wednesday for WIZ005-010>013-
018>022-030-031-035>040-045-048>050-073-074.
&&
SHORT TERM.....MG
LONG TERM......Uhlmann
AVIATION.......MG
Hazardous weather outlook, Mar 7, 3:23 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
323 PM CST Tue Mar 7 2017
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082130-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
323 PM CST Tue Mar 7 2017
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Southwest winds of 20 to 30 mph with gusts to 45 mph or greater
will continue into the early evening. These gusts could knock
down small branches and make driving large vehicles difficult.
Winds should decrease a bit during the overnight hours.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Another period of strong winds can be expected on Wednesday.
Gusts up to 50 mph will make isolated power outages possible,
along with ice shoves along eastern Lake Winnebago and western
Door County.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report wind gusts over 40 mph.
LMZ521-522-541>543-082130-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
323 PM CST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Southwest winds will gust to gale force tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Southwest to west winds will gust to gale force Wednesday
morning before subsiding by the evening.
MG/Uhlmann
In the hours before
Local storm report, Mar 7, 4:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
429 PM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM SNOW WAUSAU 44.96N 89.63W
03/07/2017 U0.0 INCH MARATHON WI TRAINED SPOTTER
THUNDERSNOW. MINOR ACCUMULATIONS ON GRASSY SURFACES
0426 PM SNOW 4 NE IOLA 44.54N 89.05W
03/07/2017 U0.0 INCH WAUPACA WI TRAINED SPOTTER
MINOR ACCUMULATIONS.
0415 PM SNOW STEVENS POINT 44.51N 89.56W
03/07/2017 U0.0 INCH PORTAGE WI TRAINED SPOTTER
SNOWING. MINOR ACCUMULATION.
&&
BERSCHHigh Wind, Marathon
- When
- March 7, 4:50 PM CST
- Where
- Marathon forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
A wind gust to 61 mph was measured at Central Wisconsin Airport, near Mosinee.
High Wind, Oneida
- When
- March 7, 4:53 PM CST
- Where
- Oneida forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
A wind gust to 61 mph was measured at Rhinelander-Oneida County Airport.
High Wind, Waushara
- When
- March 7, 6:52 PM CST
- Where
- Waushara forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
A wind gust to 59 mph was measured at Wautoma Municipal Airport.
High Wind, Langlade
- When
- March 7, 11:05 PM CST
- Where
- Langlade forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
A wind gust to 68 mph was measured near Antigo.
High Wind, Portage
- When
- March 8, 3:01 AM CST
- Where
- Portage forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
A wind gust to 60 mph was measured near Plover.
High Wind, Marathon
- When
- March 8, 4:54 AM CST
- Where
- Marathon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
A wind gust to 59 mph was measured at Wausau Downtown Airport.
High Wind, Winnebago
- When
- March 8, 5:58 AM CST
- Where
- Winnebago forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
A wind gust to 63 mph was measured at Omro.
High Wind, Wood
- When
- March 8, 8:51 AM CST
- Where
- Wood forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
A wind gust to 59 mph was measured at Marshfield Municipal Airport.
Strong Wind, Winnebago
- When
- March 8, 12:30 PM CST
- Where
- Winnebago forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
A wind gust, estimated at 45 mph, caused the door of a semitrailer to violently swing open and throw a man to the ground. He had been holding onto the door as it swung open. Exact location and time of this event are estimated.
Strong Wind, Portage
- When
- March 8, 2:13 PM CST
- Where
- Portage forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Wind gusts measured to 46 mph during the late morning and early afternoon hours of March 8th overturned 2 semitrailers on I-39.
High Wind, Outagamie
- When
- March 8, 3:23 PM CST
- Where
- Outagamie forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
Winds gusted to an estimated 65 mph at Hortonville downing tree limbs and ripping shingles from the roof of at least one building.
High Wind, Waupaca
- When
- March 8, 4:20 PM CST
- Where
- Waupaca forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.470, -88.965 (the zone’s center; the record gives no point)
High winds downed, uprooted and snapped pine trees and downed tree limbs in New London. Wind gusts there were estimated to be as high as 66 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Michigan, March 7 to 8, 2017$1.0 million · 62 kt wind · 9 events
- Damaging Winds in Kentucky, March 7, 2017$202,000 · 83 kt wind · 6 events
- Damaging Winds in Missouri, March 7, 2017$230,000 · 74 kt wind · 2 events
- High Wind and Strong Wind in Colorado, March 7, 20171 injured · $100,000 · 81 kt wind · 11 events
- Tornado and Damaging Winds in Arkansas, March 7, 2017$130,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 7, 2017$65,000 · 1.5 in hail · 10 events
- Damaging Winds in Illinois, March 7, 2017$94,000 · 74 kt wind · 2 events
- High Wind in South Dakota, March 7, 201764 kt wind · 26 events
- High Wind in Michigan, March 7, 2017$30,000 · 53 kt wind · 2 events
- High Wind in North Dakota, March 7, 201752 kt wind · 18 events
- Hail and Damaging Winds in Illinois, March 7, 2017$4,000 · 1 in hail · 15 events
- Heavy Snow in Idaho, March 7 to 10, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683392, 683384, 683404, 683389, 683401, 683391, 683406, 683399, 683435, 683432, 683403, 683402.